Alert archive / Colorado / High Wind Warnings in 2018
High Wind Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind warning at Mar 15, 2018, 2:49 PM MDT for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Mar 16, 2018, 12:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 2:49 PM MDT (20:49 UTC)
- In effect from
- Mar 16, 2018, 12:00 AM MDT
- Expired
- Mar 16, 2018, 3:49 AM MDT
- In force
- 4 hr
- Issued by
- NWS Pueblo, CO
Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887 WWUS75 KPUB 152049 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 249 PM MDT Thu Mar 15 2018 COZ073-080-082-152200- /O.CAN.KPUB.HW.A.0002.180316T0600Z-180316T1800Z/ Northern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet-Pikes Peak Above 11000 Feet- INCLUDING Blanca Peak and Pikes Peak 249 PM MDT Thu Mar 15 2018 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Pueblo has cancelled the High Wind Watch for Pikes Peak, the Wet Mountains and the Northern Sangre de Cristo Mountains. The winds are not expected to reach high wind criteria, however they will be quite strong, with gusts of 60 to 70 mph late tonight and Friday morning. $$ COZ075-160500- /O.UPG.KPUB.HW.A.0002.180316T0600Z-180316T1800Z/ /O.NEW.KPUB.HW.W.0006.180316T0600Z-180316T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- INCLUDING Spanish Peaks 249 PM MDT Thu Mar 15 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... The National Weather Service in Pueblo has issued a High Wind Warning, which is in effect from midnight tonight to noon MDT Friday. The High Wind Watch is no longer in effect. * LOCATION...Elevations above 11,000 feet in the Southern Sangre de Cristo Mountains. * TIMING...Late tonight through Friday morning. * WIND...West winds 35 to 45 mph, with gusts of 70 to 80 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
134 WWUS75 KPUB 160404 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1004 PM MDT Thu Mar 15 2018 COZ075-161215- /O.CON.KPUB.HW.W.0006.180316T0600Z-180316T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- INCLUDING Spanish Peaks 1004 PM MDT Thu Mar 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT FRIDAY... * LOCATION...Elevations above 11,000 feet in the Southern Sangre de Cristo Mountains. * TIMING...Late tonight through Friday morning. * WIND...West winds 35 to 45 mph, with gusts of 70 to 80 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
730 WWUS75 KPUB 160949 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 349 AM MDT Fri Mar 16 2018 COZ075-161100- /O.CAN.KPUB.HW.W.0006.000000T0000Z-180316T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- INCLUDING Spanish Peaks 349 AM MDT Fri Mar 16 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Pueblo has cancelled the High Wind Warning. Winds exceeding high wind criteria, which is 75 mph or more, are no longer expected to occur. However, it will still be windy with gusts up to 60 mph possible at times. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Mar 15, 11:54 AM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 15, 11:54 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1154 AM MDT Thu Mar 15 2018 .SHORT TERM...(Today and tonight) Issued at 500 AM MDT Thu Mar 15 2018 ...High Fire Danger with Snow and Blowing Snow Mountains... Active weather is moving into the region. The jet stream will move over Colorado today, allowing a Pacific weather system to move across. This weather system will bring strong winds, low humidity and high fire danger to most of the area. Wind gust potential will be around 50 mph in the mountains today and around 40 mph across the lower elevations. Relative Humidity across most of the plains will drop below 15 percent. This combination of strong wind and low humidity will put weather parameters into critical levels for fire concerns. A Red Flag Warning is in effect for most of the plains through 8 pm today. Outdoor burning or any other activities that could accidentally start a wildfire should be postponed today. Any sitings of wildfire or smoke should be reported to local law enforcement right away. The mountains, mainly along the Continental Divide, will see some snow and blowing snow with this storm. Initially this morning, snowfall in the mountains will be lacking organization. Activity will tend to be scattered and intermittent. Then, during the afternoon and evening, as the main upper trough pushes through, snowfall rates should increase and become more widespread along the Continental Divide. For a brief period, during the late afternoon and early evening hours, snowfall rates could become convectively driven and heavy. Quick accumulations and low visibilities can be expected through the mountain passes as this occurs. Travel will be very hazardous during this period. Accumulations are expected to be in the 3 to 6 inch range along the Divide by noon on Friday. While this is a little below typical advisory criteria (4-8 inches), the combination of the snow, wind and convective snowfall intensities during peak commuting hours will warrant a Winter Weather Advisory along the Divide. The Advisory will be in effect from noon today until noon Friday. Travel will be hazardous through the mountain passes during this time, especially late this afternoon and this evening. Elsewhere, some spotty passing rain or snow showers will drift across the region but nothing too widespread or prolonged is anticipated at this point. The main concerns will be the wind. Tonight, the core of the upper jet will pass over the region. Winds in the mid levels, roughly at mountain top level, are forecast to reach close to 70 mph. Because of this, and strong west to east pressure gradients across the state, a High Wind Warning will go into effect for the higher elevations of the eastern mountain ranges, including Pikes Peak, the Sangre De Cristo and the Wet Mountains, beginning at midnight and continuing through Friday morning. It'll stay windy at the lower elevations, too, with gusts of 40 to 50 mph possible at times right on through the night. .LONG TERM...(Friday through Wednesday) Issued at 500 AM MDT Thu Mar 15 2018 ...Windy with high fire danger Friday... Friday-Saturday...Latest models in good agreement of strong west to northwest flow aloft across the region Friday, moderating and becoming more southwest Friday night and Saturday, as an embedded shortwave ejecting across the Central Rockies Thursday night continues to translate north and east into the Upper Midwest, as short wave ridging builds across the Great Basin and Rockies ahead of the main system digging across the West Coast on Saturday. Pattern supports windy conditions across the area, with the potential for strong and damaging wind gusts in excess of 60 mph across the Eastern Mountains, especially the Rampart Range and extreme western El Paso County, early Friday morning, with west northwest cross barrier winds progged around 50 kts and the potential for a mountain top stable layer. At any rate, have continued high wind watch for the higher elevations of the Eastern Mountains through 18Z Friday, as mtn top stable layer breaks down through the late morning. Expect to see gusty westerly winds of 20 to 40 mph mixing down across the lower elevations through the morning, with winds expected to diminish from west to east through the afternoon, as sfc gradient relaxes. The strong winds, combined with expected dry subsident airmass and dry fuels, critical fire weather conditions will be likely across most of Southeast Colorado Friday morning and afternoon, despite the slight cooling behind the passing system. Current Fire Weather remains in place across Southeast Colorado on Friday. As for precipitation, could see some wrap around showers across northern portions of the Southeast Plains early Friday morning, with the focus shifting across the Central Mountains through the early afternoon. Snow accumulations through the day Friday will be generally light. Dry conditions remain in place Friday night and Saturday, as short wave ridging builds across the state, with temperatures at to slightly above seasonal levels. Saturday night-Sunday night...Models in decent agreement of digging main West Coast energy across the Southern Great Basin Saturday night, though differ on far south the system digs before lifting out across Southeast Colorado Sunday afternoon and then continues into the High Plains Sunday night. The 00Z run of the GFS was the furthest north, with the ECMWF the furthest south and the NAM in between both solutions. All solutions bring a quick shot of the snow the ContDvd once again late Saturday night through the day Sunday, with the further south ECMWF owning to a colder system along with better chances of precipitation across the Southeast Mountains and Plains through the day Sunday, which diminishes from west to east through Sunday night. For now, have increased pops across the Eastern Mountains and portions of the I-25 Corridor, though will need to continue to monitor the evolution of this system, as it has the potential for wind driven snow on Sunday, especially across the Palmer Divide and Raton Mesa, though the current projected quick movement would limit precipitation totals. Monday-Wednesday...Models agree on northwest flow developing behind Sunday's passing system, however differ on strength of secondary energy translating across the Rockies later Monday and Tuesday. Current blended model solution keeps only slight pops across the higher terrain of the Central Mountains, though again will need to see how this system evolves. Otherwise, will see temperatures warming to above seasonal averages into the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1147 AM MDT Thu Mar 15 2018 VFR conditions are expected at KALS the next 24 hrs, although there could be a few showers in the vicinity late this afternoon and early this evening. Southwest winds are already strong at KALS and they will continue into the evening. KCOS is expected to have VFR conditions the next 24 hrs, however later tonight there could be some showers in the vicinity that could briefly lead to lower ceilings. Gusty southwest winds are expected to develop this afternoon, continuing into the evening, then becoming northwest for the overnight hours and into Fri morning. KPUB is expected to have VFR conditions the next 24 hrs. Gusty south to southwest winds are expected to develop this afternoon, becoming more westerly by evening, and then northwest in the evening hours and remaining gusty thru the night and into Fri morning. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ228>237. Fire Weather Watch from Friday morning through Friday evening for COZ222-226>237. High Wind Watch from late tonight through Friday morning for COZ073-075-080-082. Winter Weather Advisory until noon MDT Friday for COZ060-066-068. && SHORT TERM...LW LONG TERM...MW AVIATION...28
Hazardous weather outlook, Mar 15, 10:59 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1059 AM MDT Thu Mar 15 2018 COZ058>089-093>099-161700- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1059 AM MDT Thu Mar 15 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A storm system will bring strong winds, low humidity and very high fire danger to the area today. Gusts to 40 mph, relative humidity below 15 percent and dry fuels will result in critical fire weather conditions over most of the plains. Near critical conditions will occur elsewhere. The storm system will bring widespread snow and blowing snow the Continental Divide, with scattered snow and blowing snow to the higher elevations of the eastern mountains. Accumulations along the Continental Divide will range from 3 to 6 inches, with local amounts up to 8 inches by noon on Friday. Local amounts of an inch or two will be possible over the higher terrain of the eastern mountains. The main concern for most areas tonight will be the wind, with gusts up to 70 mph or more in the mountains and up to 50 mph elsewhere. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong westerly winds of 20 to 40 mph across the area on Friday, with gusts of 60 to 70 mph possible over the higher terrain early Friday morning, will result in critical fire weather conditions, for most of Southeast Colorado Friday morning and afternoon. Another storm system will bring a round of snow to the higher terrain along, and west of the Continental Divide late Saturday night and through the day Sunday, with light to moderate snow accumulations possible. This fast moving system will bring a chance of rain showers, and higher elevation snow showers to the rest of the higher terrain Sunday, and to the Eastern Plains Sunday afternoon and evening, with the potential for wind driven snow along the Palmer Divide and Raton Mesa region. The quick movement of this system is expected to limit the amount of precipitation across Southeast Colorado. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and tonight for areas in and near the mountains. 28/28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:32 AM MDT | High Wind Watch | PUB | Alamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more | 10 hr |
| Mar 15, 5:14 AM MDT | Winter Weather Advisory | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 23 hr |
| Mar 15, 3:30 PM MDT | Red Flag Warning | PUB | Alamosa, Baca, Bent, Conejos, Costilla, Crowley and 11 more | 28 hr |
Nearby
High Wind Warnings in Colorado, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.